BRIGHTblood.org.uk

 

Neutropenic Sepsis

 

What is it?

When a patient is neutropenic they have low numbers of neutrophils. These cells play a key role in fighting against infection.Therefore when a patient is neturopenic they have less reserve to fight against infections.

 

Why is it important?

When a patient with low neutrophils becomes unwell due to infection it is called neutropenic sepsis. See below for an explaination of the signs to look out for.

 

When a patient has neutropenic sepsis they are not able to fight against infections in the normal way. When this occurs the patient needs to urgently come to hospital to receive strong antibiotics. This helps the body to fight off infections.

 

Who is at risk of developing neutropenic sepsis?

There are several causes of developing neutropenic sepsis but the commonest is after receiving chemotherapy. Chemotherapy in addition to killing cancerous cells can also affect the bone marrow. Bone marrow makes new blood cells, so chemotherapy causes a drop in the numbers of cells in the blood which can fight against infection.

 

It is common for the numbers of neutrophils to dip 7-14 days after receiving chemotherapy. Therefore when receiving chemotherapy it is strongly advised to stay away from anyone who has a cold, flu or is unwell.

 

A drop in neutrophils does not cause harm to the body by itself but does mean that there is less reserve to fight infection. Patients are advised by Nurses about what to do if they feel unwell after chemotherapy. Infections can then be picked up early which is very important.  

 

What are the signs of neutropenic sepsis?

A red information leaflet will be given to you prior to starting chemotherapy which contains this information.

 

Contact the Haematology Day Unit on 01273 696955 ext 7413 between 9am-5pm or Haematology ward on 01273 664771 at all other times. There are always staff working on the ward able to take your call no matter what time of day or night.

 

Contact them immediately if any of the following apply, if you:

  • Are feeling unwell and / or have two temperatures reading 37.5°C or above
  • Have a temperature greater then 38°C (100.4°F)
  • Develop shivering episodes/ flu-like symptoms- do not take paracetamol without seeking advice
  • Have uncontrolled gum/ nose bleeds or any unusual bleeding
  • Develop mouth ulcers that stop you from eating or drinking
  • Develop watery diarrhoea more than 4 times a day and /or uncontrolled vomiting
  • Develop a chesty cough or shortness of breath
  • Have a central line, which has been used in the last 2 hours and you are now experiencing shivering
  • Notice redness/discharge around a central line

 

Or any other unexpected problems you think may be related to your chemotherapy/ illness.

 

Nurses are more then happy to take your call so please do not hesitate and get in touch any time of day or night, we are here to help.

PLEASE DO NOT DELAY

 

When you call either the Haematology Day Unit or Ward telephone number a nurse will ask you how you have been feeling. The nurse will make their assessment and advice you what to do next.

 

 

Info icon

Written by: Dr T Rider

Editor: Dr J Newman

Back to information index